Alert archive / Kentucky / Flash Flood Warnings in 2014
Flash Flood Warning 23, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 18, 2014, 8:24 AM EDT for Breathitt County, Knott County, Perry County, Kentucky. It was in force for 3 hr. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2014, 8:24 AM EDT (12:24 UTC)
- Expired
- Aug 18, 2014, 11:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Breathitt County, KY, Knott County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 33 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:25 AM EDT | FLASH FLOOD | Hindman, KY | A FOOT OF WATER IS RUNNING OVER SLOAN FORK ROAD. |
| Aug 18, 8:30 AM EDT | FLASH FLOOD | Chavies, KY | FLOOD WATERS SURROUNDING TRAILERS IN CHAVIES. TIME APPROXIMATE. |
| Aug 18, 8:30 AM EDT | FLASH FLOOD | E Hindman, KY | SIX INCHES OF WATER IS RUNNING OVER THE WESTBOUND LANE OF HIGWAY 80. |
| Aug 18, 8:39 AM EDT | FLASH FLOOD | Hindman, KY | FLOODING AT THE JUNCTION OF HIGHWAY 550 AND 160. THE ROADS THERE ARE IMPASSABLE. |
| Aug 18, 8:41 AM EDT | FLASH FLOOD | Garner, KY | FLOOD WATERS ARE SURROUNDING A HOUSE AND STILL RISING. REPORT VIA SOCIAL MEDIA. |
| Aug 18, 8:54 AM EDT | FLASH FLOOD | 4 N Hazard, KY | HIGHWAY 476 CLOSED BETWEEN HARDBURLY AND DARFORK. |
| Aug 18, 9:12 AM EDT | FLASH FLOOD | 5 Nne Hazard, KY | FLOODING OF A CHURCH AT THE INTERSECTION OF HIGHWAY 15 AND 28. REPORT VIA SOCIAL MEDIA. |
| Aug 18, 9:20 AM EDT | FLASH FLOOD | Hindman, KY | FLOODING ON THE HCTC CAMPUS IN HINDMAN. |
| Aug 18, 9:25 AM EDT | FLASH FLOOD | Leburn, KY | WATER OVER THE BUMPER OF AN SUV BETWEEN LEBURN AND HINDMAN. |
| Aug 18, 9:37 AM EDT | FLASH FLOOD | Pippa Passes, KY | FLOODING ON THE CAMPUS OF ALICE LLOYD COLLEGE. WATER IS VERY CLOSE SEVERAL BUILDINGS. |
| Aug 18, 9:42 AM EDT | FLASH FLOOD | Carrie, KY | THE TROUBLESOME CREEK IS OUT OF ITS BANKS FROM HINDMAN TO CARRIE. REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
058 WGUS53 KJKL 181224 FFWJKL KYC025-119-193-181530- /O.NEW.KJKL.FF.W.0023.140818T1224Z-140818T1530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 824 AM EDT MON AUG 18 2014 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL KNOTT COUNTY IN SOUTHEAST KENTUCKY... NORTHERN PERRY COUNTY IN SOUTHEAST KENTUCKY... SOUTH CENTRAL BREATHITT COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 1130 AM EDT * AT 821 AM EDT...THE PUBLIC REPORTED FLASH FLOODING ACROSS THE WARNED AREA. LOST CREEK IN PERRY COUNTY IS OUT OF ITS BANKS IN PLACES AFTER BETWEEN TWO AND THREE INCHES OF RAIN FELL IN THE PAST FEW HOURS. * SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...HINDMAN... ARY...BARWICK...BEARVILLE...BRINKLEY...BULAN...CARRIE...CHAVIES... DICE...EMMALENA...FISTY...GARNER...IVIS...KRYPTON...LAMONT... LARKSLANE...LEBURN...MALLIE...MOUSIE...NED...PIPPA PASSES... RITCHIE...ROWDY...SOFT SHELL...TALCUM...TINA...VEST AND YELLOW MOUNTAIN. EXCESSIVE RAINS FROM EARLY THIS MORNING WILL LIKELY LEAD TO ADDITIONAL FLOOD CONCERNS ACROSS THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3743 8286 3728 8286 3730 8338 3742 8336 $$ GREIF
2 follow-up statements
434 WGUS73 KJKL 181343 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 943 AM EDT MON AUG 18 2014 KYC025-119-193-181530- /O.CON.KJKL.FF.W.0023.000000T0000Z-140818T1530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KNOTT KY-PERRY KY-BREATHITT KY- 943 AM EDT MON AUG 18 2014 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL BREATHITT...NORTHERN PERRY AND CENTRAL KNOTT COUNTIES UNTIL 1130 AM EDT... AT 943 AM EDT...THE PUBLIC REPORTED THAT FLASH FLOODING WAS OCCURRING IN MANY LOCATIONS THROUGH THE WARNING AREA. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... HINDMAN...ARY...BARWICK...BEARVILLE...BRINKLEY...BULAN...CARRIE... CHAVIES...DICE...DREW...EMMALENA...FISTY...GARNER...IVIS...KRYPTON... LAMONT...LARKSLANE...LEBURN...MALLIE...MOUSIE...NED...PIPPA PASSES... RITCHIE...ROWDY...SOFT SHELL...TALCUM...TINA...VEST AND YELLOW MOUNTAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN JACKSON KY. && LAT...LON 3743 8286 3728 8286 3730 8338 3742 8336 $$ GREIF
291 WGUS73 KJKL 181533 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1133 AM EDT MON AUG 18 2014 KYC025-119-193-181544- /O.EXP.KJKL.FF.W.0023.000000T0000Z-140818T1530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KNOTT KY-PERRY KY-BREATHITT KY- 1133 AM EDT MON AUG 18 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL BREATHITT...NORTHERN PERRY AND CENTRAL KNOTT COUNTIES WAS ALLOWED TO EXPIRE AT 1130 AM EDT... WHILE EXCESS RUNOFF FROM RECENT VERY HEAVY RAINFALL EARLIER THIS MORNING HAS BEGUN TO ABATE AND RAPID RISES OF FLOOD WATER IS NO LONGER OCCURRING. FLOODING IS STILL ONGOING OVER PORTIONS OF THE AREA. CONSEQUENTLY...A FLOOD WARNING HAS BE ISSUED UNTIL 3 PM EDT THIS AFTERNOON FOR MUCH OF THE WARNED AREA. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3743 8286 3728 8286 3730 8338 3742 8336 $$ RAY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 8:05 AM EDT, 19 minutes earlier.
Area forecast discussion, Aug 18, 8:05 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 805 AM EDT MON AUG 18 2014 .UPDATE... ISSUED AT 805 AM EDT MON AUG 18 2014 CURRENT CONDITIONS ACROSS THE AREA FEATURE A SURFACE LOW PRESSURE SYSTEM CURRENTLY IN CENTRAL KENTUCKY SLOWLY MOVING EAST INTO THE AREA THIS MORNING. SHOWERS AND A FEW THUNDERSTORMS HAVE BEEN PRODUCING MODERATE TO HEAVY RAINFALL AT TIMES WITH THE AVAILABLE DEEP MOISTURE. ACTIVITY THROUGH THE DAY...THOUGH WITH DIMINISHED INSTABILITY...WILL CONTINUE TO DEVELOP INTO THE AFTERNOON...KEEPING A MINIMAL BUT STILL PRESENT FLASH FLOOD THREAT. ONE CONCERN IN THE RECENT RUN OF THE MODELS LIES WITH THE APPROACHING WAVE BEHIND TODAYS TO IMPACT THE AREA TOMORROW AFTERNOON. WITH DECENT SURFACE BASED INSTABILITY AND FORCING FROM A COLD FRONT DIVING SOUTHEAST WILL PROVIDE THE CHANCE FOR A FEW STRONG STORMS ON TUESDAY AFTERNOON AND INTO THE EVENING...THOUGH MAINLY IN THE NORTHERN COUNTIES. && .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 315 AM EDT MON AUG 18 2014 FEATURES ACROSS EASTERN KENTUCKY CENTER AROUND A SURFACE LOW PRESSURE SYSTEM MOVING EAST INTO THE AREA THIS MORNING. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF THIS FEATURE IN A WELL MOIST AND UNSTABLE ENVIRONMENT WITH INSTANCES OF HEAVY RAINFALL MAINLY OVER THE SOUTHERN PORTIONS OF EASTERN KENTUCKY HEADING INTO THE MORNING HOURS. THIS BEING WHERE THE BETTER LIFT AND FORCING ALONG AN APPROACHING SURFACE BOUNDARY. RAINFALL RATES HERE AS WELL AS WHAT IS ADVERTISED LATER IN THE MORNING AND INTO TODAY WILL FEATURE THE FLASH FLOODING THREAT MAINLY OVER THESE AREAS SOUTH OF THE MOUNTAIN PARKWAY. WILL CONTINUE TO MENTION THIS THREAT IN THE HWO AS THANKFULLY...STORM MOTION IS QUITE QUICK AND RESIDENCE TIME OVER A CERTAIN LOCATION WILL NOT BE AN ISSUE. HOWEVER...A FEW INSTANCES OF CELLS MOVING OVER THE SAME LOCATION MAY BE ENOUGH FOR A FLASH FLOOD THREAT INTO THE PREDAWN HOURS. LATER ON INTO THIS AFTERNOON...A DRY LAYER BEGINS TO DEVELOP IN THE MID LEVELS. WITH THE SURFACE INSTABILITY ON THE INCREASE AND STILL SOME MOISTURE IN THE LOWER LEVELS PRESENT...SOME MORE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE WITH LESS MOISTURE DEPTH A CHANCE OF A STORM THUNDERSTORM OR TWO. WILL CONTINUE WITH AREAL COVERAGE INTO THIS TONIGHT. WITH THE INCREASE IN STORM MOTION AND LACK OF ABUNDANT MOISTURE FROM THE PAST DAY...THE FLOODING THREAT WILL BEGIN TO DIMINISH BY TONIGHT. WILL EXPECT A MORE DIURNALLY DRIVEN THUNDERSTORM DEVELOPMENT BY TUESDAY AS A WEAK DISTURBANCE FOLLOWS THE PREVIOUS WAVE ON MONDAY. WILL CONTINUE WITH SCATTERED POPS INTO THIS PERIOD AS WELL. OVERALL...THE CONCERN LIES WITH THE MESOSCALE FEATURES WITH THE REMNANT MCV TRACKING THROUGH CENTRAL KENTUCKY AND INTO EASTERN PORTIONS TODAY WITH A LOCALIZED FLOOD THREAT. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 500 AM EDT MON AUG 18 2014 THE MODELS ARE IN GOOD AGREEMENT ABOUT THE GENERAL PATTERN ALOFT CONSISTING OF A GREAT LAKES CLOSED LOW EARLY ON BEING SHUNTED EAST BY A BURGEONING RIDGE OVER THE LOWER MISSISSIPPI VALLEY INTO THE DAY THURSDAY. THE CMC IS THE FIRST TO DROP OUT AS IT SHOWS A WEAKER RIDGE THROUGH THE MID SECTION OF THE NATION WHILE THE GFS AND ECMWF MAINTAIN HIGHER AMPLITUDES ACROSS THE MISSOURI VALLEY AND INTO THE WESTERN PORTION OF THE OHIO VALLEY TO CLOSE OUT THE WORK WEEK. THE SIMILARITIES OF THESE LATTER MODELS CONTINUED INTO THE WEEKEND WITH STRONG RIDGING CENTERED OVER ARKANSAS WHILE BROAD TROUGHING HOLDS TOUGH THROUGH THE NEW ENGLAND STATES. BETWEEN THESE TWO FEATURES...A STREAM OF SEASONABLY FAST FLOW WILL CARRY A STEADY BATCH OF SHORTWAVES FROM THE UPPER MIDWEST THROUGH THE OHIO VALLEY AND INTO THE SOUTHERN APPALACHIANS. THIS PATTERN REMAINS IN PLACE THROUGHOUT THE WEEKEND...THOUGH THE CRUCIAL STREAM OF SHORTWAVE ENERGY WILL LIKELY WAVE BACK AND FORTH THROUGH THE WESTERN FOOTHILLS OF THE APPALACHIANS. GIVEN THE MODEL AGREEMENT AMONG THE GFS AND ECMWF HAVE FAVORED THEIR SOLUTION FOR THE EXTENDED PORTION OF THE FORECAST. SENSIBLE WEATHER WILL FEATURE A CONTINUATION OF OUR MOIST ENVIRONMENT AND POTENTIAL FOR SHOWERS AND THUNDERSTORMS. THE RIDGING TO OUR SOUTHWEST WILL BE ENOUGH TO SEND TEMPERATURES INTO AND ABOVE SEASONABLE NORMS DESPITE THE INCREASED HUMIDITY. THIS WILL ALSO HELP TO ENHANCE THE DIURNALLY DRIVEN INSTABILITY THROUGH THE AREA RESULTING IN THE BEST CHANCES OF STORMS EACH AFTERNOON AND EVENING. HOWEVER...WITH THE ACTIVITY ALOFT AND THE NEARBY SFC BOUNDARIES THE THREAT OF CONVECTION WILL CONTINUE THROUGH THE NIGHTS AS WELL. THIS WILL MEAN A WARM...WET...AND STORMY PERIOD FOR EAST KENTUCKY THROUGH THE UPCOMING WEEKEND. THE CAVEAT WILL BE SHOULD THE RIDGE TO THE SOUTHWEST TAKE OVER AND SHIFT JUST A BIT NORTHEAST WE MAY BE IN FOR A HOT AND HUMID TIME INSTEAD. THIS WILL HAVE TO BE MONITORED...BUT AS OF NOW THE BEST BET IS FOR A CONTINUATION OF OUR MODERATE CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH MOST PERIODS IN THE EXTENDED. THE HIGH MOISTURE CONTENT WILL HOLD THE TEMPERATURES UP AT NIGHT AND LIMIT RADIATIONAL COOLING. LIKEWISE...DAYTIME HIGHS COULD BE IMPACTED BY THE TIMING AND DURATION OF AFTERNOON CONVECTION...BUT THE POTENTIAL IS THERE FOR READINGS IN THE UPPER 80S EACH DAY. THE CR GRID LOAD PROVIDED A GOOD START TO THE FORECAST FOR THE EXTENDED...THOUGH DID GIVE THE POPS MORE OF A DIURNAL TREND. ALSO...ADJUSTED THE LOW TEMPERATURE GRIDS SLIGHTLY EACH NIGHT TO REFLECT MINOR RIDGE AND VALLEY DIFFERENCES. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 805 AM EDT MON AUG 18 2014 THE BULK OF THE SHOWER AND THUNDERSTORM ACTIVITY HAS MOVED OFF TO THE EAST BUT A FEW SHOWERS WILL STILL LINGER THROUGH THE MORNING HOURS BEFORE SOME FURTHER DEVELOPMENT THIS AFTERNOON. OVERALL...SOME LOW CEILINGS AND VISIBILITY WILL LINGER OVER THE TAF SITES THIS MORNING BEFORE THEY LIFT AND THE AREA BEGINS TO CLEAR OUT A BIT. WEST WINDS WILL ALSO ENSURE AN INCREASE IN VISIBILITY AT MOST SITES AS WELL. A BRIEF PERIOD OF CLEARING TONIGHT WILL ALLOW FOR FOG AND LOW CEILING DEVELOPMENT BETWEEN WAVES BETWEEN 06Z TONIGHT AND 12Z TOMORROW MORNING. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SHALLENBERGER SHORT TERM...SHALLENBERGER LONG TERM...GREIF AVIATION...SHALLENBERGER
Hazardous weather outlook, Aug 18, 4:00 AM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 400 AM EDT MON AUG 18 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 400 AM EDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME STORMS WILL HAVE THE CAPABILITY TO PRODUCE HEAVY RAINFALL MAINLY TODAY THROUGH THIS EVENING. BECAUSE OF THIS...A FEW INSTANCES OF LOCALIZED FLOODING ARE POSSIBLE...ESPECIALLY WHERE STORMS MOVE REPEATEDLY OVER THE SAME LOCATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES TUESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HEAVY RAINFALL OR FLOODING TODAY. SHALLENBERGER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:43 AM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski | 3 hr |
| Aug 18, 7:00 AM EDT | Areal Flood Advisory | JKL | Breathitt, Knott, Owsley, Perry | 3 hr |
| Aug 18, 8:14 AM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Pike | 6 hr |
| Aug 18, 11:28 AM EDT | Areal Flood Warning | JKL | Breathitt, Knott, Perry | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.